Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

The influence of elasticity on analysis: Modern developments


Author: Stuart S. Antman
Journal: Bull. Amer. Math. Soc. 9 (1983), 267-291
MSC (1980): Primary 34B15, 35J60, 35J85, 49A22, 58E07, 73C50; Secondary 35B32, 47H99, 73H05, 73Kxx
DOI: https://doi.org/10.1090/S0273-0979-1983-15185-6
MathSciNet review: 714990
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. J. C Alexander (1981), A primer on connectivity, Proc. Conf. on Fixed Point Theory, 1980 (E. Fadell and G. Fournier, eds.), Lecture Notes in Math., vol. 886, Springer-Verlag, Berlin and New York. MR 642994
  • 2. J. C Alexander and S. S. Antman (1981), Global behavior of bifurcating multidimensional continua of solutions for multiparameter nonlinear eigenvalue problems, Arch. Rational Mech. Anal. 76, 339-354. MR 628173
  • 3. J. C Alexander and S. S. Antman (1983), Global behavior of solutions of nonlinear equations depending on infinite-dimensional parameters, Indiana Univ. Math. J. 32. MR 684754
  • 4. J. C Alexander and P. M. Fitzpatrick (1979), The homotopy of certain spaces of non-linear operators and its relation with global bifurcation of fixed points of parametrized condensing operators, J. Funct. Anal. 34, 87-106. MR 551112
  • 5. S. S. Antman (1978), Buckled states of nonlinearly elastic plates, Arch. Rational Mech. anal. 67, 111-149. MR 478926
  • 6. S. S. Antman (1979), The eversion of thick spherical shells, Arch. Rational Mech. Anal. 70, 113-123. MR 546629
  • 7. S. S. Antman ( 1983), Regular and singular problems for large elastic deformations of tubes, wedges, and cylinders, Arch. Rational Mech. Anal. (to appear). MR 695361
  • 8. S. S. Antman and C S. Kenney (1981), Large buckled states of nonlinearly elastic rods under torsion, thrust, and gravity, Arch. Rational Mech. Anal. 76, 289-338. MR 628172
  • 9. S. S. Antman and G. Rosenfeld (1978), Global behavior of buckled states of nonlinearly elastic rods, SIAM Rev. 20, 513-566. Corrections and additions, ibid. 22 (1980), 186-187. MR 495396
  • 10. J. H. Argyris (1954-1955), Energy theorems and structural analysis, Part I: General theory, Aircraft Engineering 26, 347-356, 383-387, 394; 27, 42-58, 80-94, 125-134.
  • 11. C Baiocchi and A. Capelo (1978), Disequazioni variazionali e quasi variazionali. Applicazioni a problemi di frontiera libera, Two vols., Pitagora, Bologna.
  • 12. J. M. Ball (1977a), Convexity conditions and existence theorems in nonlinear elasticity, Arch. Rational Mech. Anal. 63, 337-403. MR 475169
  • 13. J. M. Ball (1977b), Constitutive inequalities and existence theorems in nonlinear elastostatics, in Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, Vol. I, Pitman Research Notes in Math., no. 17 (R. Knops, ed.), Pitman, London, pp. 187-241. MR 478899
  • 14. J. M. Ball (1980), Strict convexity, strong ellipticity, and regularity in the calculus of variations, Math. Proc. Cambridge Philos. Soc. 87, 501-513. MR 556929
  • 15. J. M. Ball (1982), Discontinuous equilibrium solutions and cavitation in nonlinear elasticity. Philos. Trans. Roy. Soc. London Ser. A 306, 557-611. MR 703623
  • 16. J. M. Ball, ed. (1983), Systems of nonlinear partial differential equations, Reidel, Dordrecht. MR 725515
  • 17. M. S. Berger (1967a), On von Kármán's equations and the buckling of a thin elastic plate, I: The clamped plate, Comm. Pure Appl. Math. 20, 687-719. MR 221808
  • 18. M. S. Berger (1967b), On nonlinear perturbations of the eigenvalues of a compact self-adjoint operator, Bull. Amer. Math. Soc. 73, 704-708. MR 212624
  • 19. M. S. Berger (1969), On one parameter families of real solutions of nonlinear operator equations, Bull. Amer. Math. Soc. 75, 456-459. MR 243391
  • 20. M. S. Berger and P. Fife (1968), On von Kármán's equations and the buckling of a thin elastic plate. II, Comm. Pure Appl. Math. 21 (1968), 227-241. MR 229978
  • 21. R. Böhme (1971), Nichtlineare Störung der isolierte Eigenwerte sebstadjungierte Operatoren, Math. Z. 123, 61-92. MR 288854
  • 22. R. Böhme (1972), Die Lösung der Verzweigungsgleichungen für nichtlineare Eigenwertprobleme, Math. Z. 127, 105-126. MR 312348
  • 23. H. Brezis (1968), Équations et inéquations non linéaires dans les espaces vectoriels en dualité, Ann. Inst. Fourier (Grenoble) 18, 115-175. MR 270222
  • 24. H. Brezis and G. Stampacchia (1968), Sur la régularité de la solution d'inéquations elliptiques, Bull. Soc. Math. France 96, 153-180. MR 239302
  • 25. F. E. Browder (1965), Nonlinear monotone operators and convex sets in Banach spaces, Bull. Amer. Math. Soc. 71, 780-785. MR 180882
  • 26. F. E. Browder (1966a), On the unification of the calculus of variations and the theory of monotone non-linear operators in Banach space, Proc. Nat. Acad. Sci. U.S.A. 56, 419-425. MR 203533
  • 27. F. E. Browder (1966b), Existence and approximation of solutions of non-linear variational inequalities, Proc. Nat. Acad. Sci. U.S.A. 56, 1080-1086. MR 203534
  • 28. P. G. Ciarlet (1978), The finite element method for elliptic problems, North-Holland, Amsterdam. MR 520174
  • 29. R. Courant (1943), Variational methods for the solution of problems of equilibrium and vibrations, Bull. Amer. Math. Soc. 49, 1-23. MR 7838
  • 30. M. G. Crandall and P. H. Rabinowitz (1970), Nonlinear Sturm-Liouville problems and topological degree, J. Math. Mech. 19, 1083-1102. MR 259232
  • 31. M. G. Crandall and P. H. Rabinowitz (1971), Bifurcation from simple eigenvalues, J. Funct. Anal. 8, 321-340. MR 288640
  • 32. B. Dacorogna (1982), Weak continuity and weak lower semicontinuity of non-linear functionals, Lecture Notes in Math., vol. 922, Springer-Verlag, Berlin and New York. MR 658130
  • 33. E. N. Dancer (1973), Global structure of the solutions of non-linear real analytic eigenvalue problems, Proc. London Math. Soc. (3) 27, 747-765. MR 375019
  • 34. R. DiPerna (1983), Convergence of approximate solutions to conservation laws, Arch. Rational Mech. Anal. 82, 27-70. MR 684413
  • 35. R. DiPerna (1984), Convergence of the viscosity method for isentropic gas dynamics, Comm. Math. Phys. (to appear). MR 719807
  • 36. G. Duvaut and J. L. Lions (1972), Les inéquations en mécanique et en physique, Dunod, Paris, English transl., Springer-Verlag, Berlin and New York, 1976. MR 464857
  • 37. I. Ekeland and R. Temam (1972), Analyse convexe et problèmes variationnels, Dunod, Paris, English transl., North-Holland, Amsterdam, 1976.
  • 38. J. L. Ericksen, Ill-posed problems in thermoelasticity theory, in [16].
  • 39. L. Euler (1744), Additamentum I de curvis elasticis, methodus inveniendi lineas curvas maximi minimivi proprietate gaudentes, sive solutio problematis isoperimetrici latissimo sensu accepti, Bousquet, Lausanne and Geneva, in Opera Omnia, Ser. I, Vol. 24, Füssli, Zurich, 1960, pp. 231-297.
  • 40. L. Euler (1771), Genuina principia doctrinae de statu aequilibrii et motu corporum tam perfecte flexicilium quam elasticorum, Novi Comm. Acad. Sci. Petrop. 15 (1770), 381-413 in Opera Omnia, Ser. II, Vol. 11, Füssli, Zurich, pp. 37-61.
  • 41. L. Euler (1780), Determinatio onerum, quae columnae gestare valent, Acta. Acad. Sci. Petrop. 2, 121-145; Examen insignis paradoxi in theoria columnarum occurentis, loc. cit., 146-162; De altitudine columnarum sub proprio pondere corruentium, loc. cit., 163-193. Reprinted in Opera Omnia, Ser. II, Vol. 17, Füssli, Zürich.
  • 42. C. Fefferman (1971), Characterizations of bounded mean oscillation, Bull. Amer. Math. Soc. 77, 587-588. MR 280994
  • 43. C. Fefferman and E. M. Stein (1972), H, Acta Math. 129, 137-193. MR 447953
  • 44. G. Fichera (1964), Problemi elastostatici con vincoli unilaterali: il problema di Signorini con ambigue condizioni al contorno, Mem. Accad. Naz. Lincei Ser. VII 7 (1964), 91-140; English transl. in Sem. 1st. Naz. di Alta Mat. 1962-63, Cremonese, pp. 613-679. MR 178631
  • 45. G. Fichera (1972), Boundary value problems of elasticity with unilateral constraints, Handbuch der Physik, Vol. VIa/2, Springer-Verlag, Berlin and New York, pp. 391-424.
  • 46. P. M. Fitzpatrick, I. Massabò and J. Pejsachowicz (1983), Global several-parameter bifurcation and continuation theorems: a unified approach via complementing maps, Math. Ann. (to appear). MR 697331
  • 47. K. O. Friedrichs and J. J. Stoker (1941), The non-linear boundary value problem of the buckled plate, Amer. J. Math. 63, 839-888. MR 5866
  • 48. A. Friedman (1983), Variational principles and free-boundary problems, Wiley-Interscience, New York. MR 679313
  • 49. B. G. Galerkin (1915), Rods and plates, Vestnik Inzh. 1 897-908. (Russian)
  • 50. M. Giaquinta, The regularity problem of extremals of variational integrals, in [16].
  • 51. E. Giusti, Some aspects of the regularity theory for nonlinear elliptic systems, in [16].
  • 52. M. Golubitsky and V. Guillemin (1973), Stable mappings and their singularities, Springer-Verlag, Berlin and New York. MR 341518
  • 53. M. Golubitsky and D. Schaeffer (1979), A theory for imperfect bifurcation via singularity theory, Comm. Pure Appl. Math. 32, 21-98. MR 508917
  • 54. A. G. Greenhill (1881), Determination of the greatest height consistent with stability that a vertical pole or mast can be made, and of the greatest height to which a tree of given proportions can grow, Proc. Cambridge Philos. Soc. 4, 65-75.
  • 55. A. G. Greenhill (1883), On the strength of shafting when exposed both to torsion and to end thrust, Institution of Mechanical Engineers, Proc, pp. 182-209.
  • 56. P. Hartman and G. Stampacchia (1966), On some non-linear differential functional equations, Acta Math. 115, 271-310. MR 206537
  • 57. J. Ize (1976), Bifurcation theory for Fredholm operators, Mem. Amer. Math. Soc. No. 174. MR 425696
  • 58. F. John (1961), Rotation and strain, Comm. Pure Appl. Math. 14, 391-413. MR 138225
  • 59. F. John and L. Nirenberg (1961), On functions of bounded mean oscillation, Comm. Pure Appl. Math. 14 (1961), 415-426. MR 131498
  • 60. L. V. Kantorovich and V. I. Krylov (1958), Approximate methods of higher analysis, English transl. of 3rd ed., Noordhoff, Groningen. MR 106537
  • 61. M. V. Keldysh (1942), On the method of B. G. Galerkin for the solution of boundary value problems, Izv. Akad. Nauk SSSR Ser. Mat. 6, 309-330. MR 8445
  • 62. H. B. Keller, J. B. Keller and E. L. Reiss (1962), Buckled states of circular plates, Quart. Appl. Math. 20, 55-65. MR 138257
  • 63. J. B. Keller and S. S. Antman, eds. (1969), Bifurcation theory and nonlinear eigenvalue problems, Benjamin, New York. MR 241213
  • 64. D. Kinderlehrer (1981), Remarks about Signorini's problem in linear elasticity, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 8, 605-645. MR 656002
  • 65. D. Kinderlehrer and G. Stampacchia (1980), Introduction to variational inequalities and their applications, Academic Press, New York. MR 567696
  • 66. W. T. Koiter (1945), Over de stabiliteit van het elastisch evenwicht, Thesis, Delft, English transl., NASA, Tech. Transl., F10, 833, 1967.
  • 67. I. I. Kolodner (1955), Heavy rotating string — a non-linear eigenvalue problem, Comm. Pure Appl. Math. 8, 395-408.
  • 68. M. A. Krasnosel'skiĭ (1953), Application of variational methods to the problem of bifurcation points, Mat. Sb. 33. (Russian) MR 58870
  • 69. M. A. Krasnosel'skiĭ (1956), Topological methods in the theory of nonlinear integral equations, Gostekhteorizdat, English transl., Pergamon Press, New York, 1964. MR 159197
  • 70. H. Lewy (1968), On a variational problem with inequalities on the boundary, J. Math. Mech. 17, 861-884. MR 222734
  • 71. H. Lewy and G. Stampacchia (1969), On the regularity of the solution of a variational inequality, Comm. Pure. Appl. Math. 22, 153-188. MR 247551
  • 72. J. L. Lions and G. Stampacchia (1967), Variational inequalities, Comm. Pure. Appl. Math. 20, 493-519. MR 216344
  • 73. J. L. Lions (1969), Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod and Gauthier-Villars, Paris. MR 259693
  • 74. R. Magnus (1976), A generalization of multiplicity and the problem of bifurcation, Proc. London Math. Soc. (3) 32, 251-278. MR 402561
  • 75. J. B. McLeod and R. E. L. Turner (1976), Bifurcation for nondifferentiable operators with an application to elasticity, Arch. Rational Mech. Anal. 63, 1-45. MR 473953
  • 76. S. G. Mikhlin (1966), The numerical realization of variational methods, "Nauka", Moscow; English transl., The numerical performance of variational methods, Wolters-Noordhoff, Groningen, 1971. MR 278506
  • 77. C. B. Morrey, Jr. (1952), Quasi-convexity and the lower semicontinuity of multiple integrals, Pacific J. Math. 2, 25-53. MR 54865
  • 78. C. B. Morrey, Jr. (1966), Multiple integrals in the calculus of variations, Springer-Verlag, Berlin and New York. MR 202511
  • 79. F. Murat (1978), Compacité par compensation, Ann. Scuola Norm. Sup. Pisa. Cl. Sci. 4 5, 489-507. MR 506997
  • 80. F. Murat (1981), Compacité par compensation: condition nécessaire et suffisante de continuité faible sous une hypothèse de rang constant, Ann. Scuola. Norm. Sup. Pisa Cl. Sci. 4 8, 69-102. MR 616901
  • 81. R. D. Nussbaum (1975), A global bifurcation theorem with applications to functional differential equations, J. Funct. Anal. 19, 319-338. MR 385656
  • 82. J. T. Oden (1972), Finite elements in nonlinear continua, McGraw-Hill, New York.
  • 83. G. H. Pimbley, Jr. (1962), A sublinear Sturm Liouville problem, J. Math. Mech. 11, 121-138. MR 138820
  • 84. G. H. Pimbley, Jr. ( 1963), The eigenvalue problem for sublinear Hammerstein operators with oscillation kernels, J. Math. Mech. 12, 577-598. MR 151809
  • 85. P. H. Rabinowitz (1970), Nonlinear Sturm-Liouville problems for second order ordinary differential equations, Comm. Pure Appl. Math. 23, 939-961. MR 284642
  • 86. P. H. Rabinowitz (1971), Some global results for nonlinear eigenvalue problems, J. Funct. Anal. 7, 487-513. MR 301587
  • 87. P. H. Rabinowitz (1973), Some aspects of nonlinear eigenvalue problems, Rocky Mountain J. Math. 3, 161-202. MR 320850
  • 88. E. L. Reiss (1965), Bifurcation buckling of spherical caps, Comm. Pure. Appl. Math. 18, 65-82. MR 177561
  • 89. E. L. Reiss (1969), Column buckling — an elementary example of bifurcation, Bifurcation Theory and Nonlinear Eigenvalue Problems (J. B. Keller and S. S. Antman, eds.), Benjamin, New York, pp. 1-16.
  • 90. L. Saalschütz (1880), Der belastete Stab, Teubner, Leipzig.
  • 91. A. Signorini (1959), Questioni di elasticità nonlinearizzata e semilinearizzata, Rend. Mat. 18, 1-45. MR 118021
  • 92. G. Stampacchia (1964), Formes bilinéaires coercitives sur les ensembles convexes, C. R. Acad. Sci. Paris 258, 4413-4416. MR 166591
  • 93. G. Stampacchia (1965), Le problème de Dirichlet pour les équations elliptiques du second ordre à coefficients discontinus, Ann. Inst. Fourier (Grenoble) 15, 189-258. MR 192177
  • 94. C. A. Stuart (1973), Some bifurcation theory for k-set contractions, Proc. London Math. Soc. (3)27, 531-550. MR 333856
  • 95. C. A. Stuart (1975), Spectral theory of rotating chains, Proc. Roy. Soc. Edinburgh Sect. A 73, 199-214. MR 388904
  • 96. L. Tartar (1979), Compensated compactness and applications to partial differential equations, Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, Vol. IV (R. Knops, ed.), Pitman, New York. MR 584398
  • 97. J. F. Toland (1976), Global bifurcation for k-set contractions without multiplicity assumptions, Quart. J. Math. Oxford Ser. (2) 27, 199-216. MR 405192
  • 98. V. A. Trenogin and V. I. Yudovich, eds. (1974), Bifurcation theory and nonlinear eigenvalue problems, Russian transl., "Mir", Moscow, 1969. (See [63] for English original.)
  • 99. C. Truesdell (1960), The rational mechanics of flexible or elastic bodies1638-1788, L. Euleri Opera Omnia, Ser. II, Vol. 112, Füssli, Zürich. MR 131341
  • 100. M. J. Turner, R. W. Clough, H. C. Martin and L. J. Topp (1956), Stiffness and deflection analysis of complex structures, J. Aero. Sci. 23, 805-823.
  • 101. R. E. L. Turner (1970), Nonlinear eigenvalue problems with nonlocal operators, Comm. Pure. Appl. Math. 23, 963-972. MR 273334
  • 102. R. E. L. Turner (1971), Transversality in nonlinear eigenvalue problems, in Contributions to Nonlinear Functional Analysis (E. Zarantonello, ed.), Academic Press, New York, pp. 37-68. MR 402564
  • 103. M. M. Vainberg (1956), Variational methods for the study of nonlinear operators, Gostekh-teorizdat; English transl., Holden-Day, San Francisco, Calif., 1964. MR 88708
  • 104. I. I. Vorovich (1969), Some estimates of the number of solutions for the Kármán equations in connection with the problem of stability of plates and shells, Problems of Hydrodynamics and Mechanics of Continuous Media, for the sixtieth birthday of Academician L. I. Sedov, "Nauka", Moscow; pp. 762-771; English transl., SIAM, Philadelphia, Penn., 1969.
  • 105. I. I. Vorovich (1970), On the behavior of plates after loss of stability, Problems of Mechanics of Deformable Solid Bodies, for the sixtieth birthday of Academician V. V. Novozhilov, "Nauka", Moscow.
  • 106. I. I. Vorovich (1955), On the behavior of circular plates after the loss of stability, Uchen. Zap. Rostov. Univ. 4, 55-60. (Russian) MR 77381
  • 107. I. I. Vorovich (1958), Some questions on the stability of shells in the large, Dokl. Akad. Nauk SSSR 122, 37-40; English transl., Certain questions on the large deformation stability of shells, Soviet Math. Dokl. 3 (1958), 1032-1035.
  • 108. H. F. Weinberger (1965), A first course in partial differential equations, Blaisdell, Waltham, Mass.
  • 109. J. H. Wolkowisky (1967), Existence of buckled states of circular plates, Comm. Pure. Appl. Math. 20, 549-560. MR 213087
  • 110. J. H. Wolkowisky (1969), Nonlinear Sturm-Liouville problems, Arch. Rational Mech. Anal. 35, 299-320. MR 251297
  • 111. O. C. Zienkiewicz (1973), Finite elements. The background story, in Mathematics of Finite Elements and Applications (J. R. Whiteman, ed.), Academic Press, New York, pp. 1-25. MR 1132484
  • 112. M. Zlámal (1968), On the finite element method, Numer. Math. 12, 394-409. MR 243753
  • 113. J. Moser (1961), On Harnack's theorem for elliptic differential equations, Comm. Pure Appl. Math. 14, 577-591. MR 159138
  • 114. L. Tartar, The compensated compactness method applied to systems of conservation laws, in [16].

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1980): 34B15, 35J60, 35J85, 49A22, 58E07, 73C50, 35B32, 47H99, 73H05, 73Kxx

Retrieve articles in all journals with MSC (1980): 34B15, 35J60, 35J85, 49A22, 58E07, 73C50, 35B32, 47H99, 73H05, 73Kxx


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1983-15185-6

American Mathematical Society